California, 2005

Tornado in California, March 20, 2005

March 20, 2005 · NWS STO · 1 event in 1 county or zone

Brief touchdown. No damage noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Brief touchdown. No damage noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 20, 9:00 AM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 20, 9:00 AM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PST SUN MAR 20 2005

.DISCUSSION...
A MOIST AND VERY UNSTABLE AIRMASS (BY CALIFORNIA STANDARDS) REMAINS
IN PLACE THIS MORNING PER MORNING SOUNDINGS. WE/RE IN A BRIEF
RESPITE IN THE VALLEY THIS MORNING...BUT THAT WON/T LAST LONG.
APPEARS THAT INGREDIENTS ARE COMING TOGETHER FOR A POSSIBLE SEVERE
WEATHER EVENT LATER THIS MORNING AND THIS AFTERNOON. WITH SUNSHINE
AND SURFACE HEATING THIS MORNING...THE LOWER LEVELS WILL CONTINUE TO
DESTABILIZE. OBSERVATIONS INDICATE SURFACE WINDS HAVE BACKED TO THE
SOUTHEAST OVER NEARLY THE ENTIRE VALLEY RESULTING IN 0-1KM HELICITY
VALUES ON THE ORDER OF 100 M2/S2. APPEARS THAT THE MOST LIKELY AREA
OF CONCERN WILL BE FROM THE NORTHERN SAN JOAQUIN VALLEY NORTHWARD
WHICH LIES JUST TO THE NORTH OF THE STRONGEST JET LEVEL WINDS AND IS
WHERE THE UPSTREAM WAVES EVIDENT ON SATELLITE IMAGERY WILL MOVE
ONSHORE THIS AFTERNOON. PRIMARY CONCERN WILL BE HAIL...BUT SHEAR
PROFILES SUGGEST THAT WEAK TORNADOS CANNOT BE RULED OUT. WILL ISSUE
SPECIAL WEATHER STATEMENT SHORTLY TO HIGHLIGHT THREAT.

ELSEWHERE...INSTABILITY AND UPSLOPE FLOW WILL CONTINUE TO BE A
PRODUCTIVE SNOW MAKER FOR THE WEST SLOPES OF THE NORTHERN SIERRA.

AFTER A BRIEF BREAK MONDAY...PROGS CONTINUE TO ADVERTISE ANOTHER
WARMER SYSTEM MOVING UP FROM THE SOUTHWEST FOR MONDAY NIGHT AND
EARLY TUESDAY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY UNTIL 6 PM PST FOR
      THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
      COUNTY AND LASSEN PARK.

&&
Hazardous weather outlook, Mar 20, 9:15 AM PST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SACRAMENTO CA
915 AM PST SUN MAR 20 2005

CAZ013>019-063-064-066>069-211500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
915 AM PST SUN MAR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A COLD AND MOIST PACIFIC WEATHER SYSTEM CONTINUES TO BRING SNOW TO
THE SIERRA AND GUSTY SOUTHWESTERLY WINDS. ADDITIONAL SNOWFALL
ACCUMULATIONS OF UP TO 7 INCHES CAN BE EXPECTED TODAY OVER THE
HIGHER ELEVATIONS.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN LATER THIS MORNING AND
THIS AFTERNOON IN THE UNSTABLE AIRMASS ACROSS THE CENTRAL VALLEY. A
FEW THUNDERSTORMS MAY REACH SEVERE LEVELS. THE PRIMARY THREAT IS
EXPECTED TO BE HAIL...HOWEVER VERTICAL WIND SHEAR PROFILES SUPPORT
ROTATING THUNDERSTORMS...SO A FEW WEAK TORNADOS CANNOT BE RULED OUT.
SPOTTERS ARE REQUESTED TO IMMEDIATELY REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Mar 20, 9:35 AM PST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
935 AM PST SUN MAR 20 2005

CAZ015>019-066-067-210000-
CARQUINEZ STRAIT AND DELTA-CENTRAL SACRAMENTO VALLEY-MOTHERLODE-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY-
NORTHERN SAN JOAQUIN VALLEY-SOUTHERN SACRAMENTO VALLEY-
935 AM PST SUN MAR 20 2005

...STRONG THUNDERSTORMS POSSIBLE FOR THE INTERIOR PORTION OF NORTHERN
CALIFORNIA TODAY...

COLD AND UNSTABLE AIR DROPPING JUST OFF THE NORTHERN COAST OF
CALIFORNIA COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVING ALONG A
MOIST AND STRONG JET STREAM WILL AID IN INCREASING THE CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THIS AFTERNOON.

SOME OF THESE THUNDERSTORMS WILL PRODUCE FREQUENT AND DANGEROUS
LIGHTNING...STRONG GUSTY WINDS...HAIL AND HEAVY RAIN THAT WILL
PRODUCE PONDING ON ROADS AND HIGHWAYS. SOME LOCALIZED FLOODING IS
ALSO POSSIBLE...ESPECIALLY IF THUNDERSTORMS REDEVELOP OVER THE SAME
AREA.

THE CURRENT ATMOSPHERIC CONDITIONS ALSO SUPPORT THE POSSIBILITY OF
ISOLATED SEVERE THUNDERSTORMS WITH STRONG DAMAGING WINDS AND HAIL
WITH DIME SIZE DIAMETER OR LARGER. WITH A SEVERE THUNDERSTORM...A
FUNNEL CLOUD OR BRIEF TORNADO MAY DEVELOP QUICKLY WITH LITTLE OR NO
WARNING.

RESIDENTS OF THE INTERIOR OF NORTHERN CALIFORNIA SHOULD BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS THROUGH AT LEAST THIS AFTERNOON.
PEOPLE SHOULD SEEK SHELTER IF THREATENING WEATHER APPROACHES YOUR
AREA.

STAY TUNED TO THE LATEST WEATHER UPDATES AND STATEMENTS FROM YOUR
NOAA NATIONAL WEATHER SERVICE.
Special weather statement, Mar 20, 1:03 PM PST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
103 PM PST SUN MAR 20 2005

CAZ017-202258-
SOUTHERN SACRAMENTO VALLEY-
103 PM PST SUN MAR 20 2005

...BRIEF FUNNEL CLOUD SIGHTED NEAR RANCHO CORDOVA...

A BRIEF FUNNEL CLOUD NEAR MATHER AIRPORT WAS SIGHTED BY
METEOROLOGISTS AT THE NATIONAL WEATHER SERVICE OFFICE. THE FUNNEL
CLOUD DID NOT EXTEND CLOSE TO THE GROUND...AND LASTED FOR LESS THAN A
MINUTE.

WEATHER RADAR CONTINUES TO TRACK A STRONG THUNDERSTORM OVER RANCHO
CORDOVA. RESIDENTS OF SACRAMENTO COUNTY ARE ADVISED TO KEEP AN EYE TO
THE SKY THIS AFTERNOON AND TAKE SHELTER SHOULD THREATENING WEATHER
APPROACH.
Local storm report, Mar 20, 1:05 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
105 PM PST SUN MAR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FUNNEL CLOUD     RANCHO CORDOVA          38.60N 121.30W
03/20/2005                   SACRAMENTO         CA   NWS EMPLOYEE

            BRIEF FUNNEL CLOUD SIGHTED FROM THE NWS OFFICE OVER
            RANCHO CORDOVA.

&&

The radar

The San Francisco radar (KMUX), 97 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Stanislaus

When
March 20, 1:20 PM PST
Where
Stanislaus County, Modesto
Rating
F0
Path length
0.1 mi
Path width
0.1 yd
Reported by
GENERAL PUBLIC
Coordinates
37.650, -121.000

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyThe tornado archive for California, 2005Warnings in California, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478644.